Learn How to Detect Product Tampering
Question: What do these five common products have in common? Tylenol in 1982 and 1986, Excedrin
and Lipton Cup-A-Soup in 1986, Sudafed in 1991, and Goody’s Headache Powder in 1992. Answer: They all involved
product tampering where these cyanide-laced products caused the death of people. Unfortunately, this is sometimes
a very sick world and nothing should be taken for granted.
1. It helps to know in advance what the container usually looks like, because you will be far
more likely to notice when an outer seal or wrapper is missing. Compare the container in question with others on
2. Make sure the wrapping has not been repositioned or re-glued in any way.
3. Report a product with a loose cap to the store manager.
4. See if there are traces of glue or paper that may have belonged to labels or seals.
5. If there is a band around the bottle, make sure it has not been broken or stretched.
6. If the jar has a safety button on the lid, confirm that the button is still down.
7. Similar tablets in the same bottle should be uniform in size. If they’re not, be suspicious.
8. Capsules in a bottle should all be the same size and have the same amount of medication in
9. If the product comes in a metal tube, check both top and bottom for signs of tampering.
10. Be wary of unusual sediment in any liquid.
11. None of these signs proves that tampering has occurred. But any could be a warning signal.
Bring them to the attention of the store manager and if you have any doubts, contact the state or city department
of consumer affairs.